Alert archive / California / Tornado Warnings in 2015

Tornado Warning 4, NWS Sacramento, CA

November 9, 2015Sacramento County, California

NWS Sacramento, CA issued this tornado warning at Nov 9, 2015, 5:47 PM PST for Sacramento County, California. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2015, 5:47 PM PST (01:47 UTC)
Expired
Nov 9, 2015, 6:30 PM PST
In force
43 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Sacramento County, CA

The radar

The Sacramento radar (KDAX), 44 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2015-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2015-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WFUS56 KSTO 100147
TORSTO
CAC067-100230-
/O.NEW.KSTO.TO.W.0004.151110T0147Z-151110T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
547 PM PST MON NOV 9 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL SACRAMENTO COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 630 PM PST
    
* AT 544 PM PST...DOPPLER RADAR INDICATED A POSSIBLE TORNADO. THIS
  DANGEROUS STORM WAS LOCATED NEAR SHELDON...OR 8 MILES EAST OF ELK
  GROVE...AND MOVING NORTHEAST AT 25 MPH OVER WILTON.

* LOCATIONS IMPACTED INCLUDE...
  RANCHO MURIETA AND WILTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR
THE TORNADO. TAKE COVER NOW.

TORNADOES ARE EXTREMELY DIFFICULT TO SEE AND CONFIRM AT NIGHT. DO NOT
WAIT TO SEE OR HEAR THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 3830 12126 3840 12135 3854 12106 3839 12104
TIME...MOT...LOC 0144Z 239DEG 20KT 3839 12121 

$$

RB
1 follow-up statement
319 
WWUS56 KSTO 100229
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
629 PM PST MON NOV 9 2015

CAC067-100236-
/O.EXP.KSTO.TO.W.0004.000000T0000Z-151110T0230Z/
SACRAMENTO CA-
629 PM PST MON NOV 9 2015

...THE TORNADO WARNING FOR EAST CENTRAL SACRAMENTO COUNTY WILL EXPIRE
AT 630 PM PST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER
APPEARS TO BE CAPABLE OF PRODUCING A TORNADO. THEREFORE THE WARNING
WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THIS STORM.

LAT...LON 3830 12126 3840 12135 3854 12106 3839 12104
TIME...MOT...LOC 0224Z 239DEG 20KT 3839 12121 

$$

RB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Nov 9, 4:06 PM PST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 9, 4:06 PM PST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
406 PM PST MON NOV 9 2015

.SYNOPSIS...
A WEATHER SYSTEM MOVING ACROSS NORCAL IS BRINGING RAIN, MOUNTAIN
SNOW SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS. DRY WEATHER
RETURNS BY MID-WEEK.

&&

.DISCUSSION...
Had a busy morning updating the forecast. The HRRR and other short
term guidance was suggesting that precipitation amounts could be
notably higher than previously forecast. Upgraded the Winter Storm
Watch to a Warning earlier today...we also extended the Flash
Flood Watch for burn scars so that it now includes the Rim & King
fires along with Valley, Rocky, Jerusalem, Wragg, and Butte.

Since this morning's updates, we have been getting recent reports
of 1 to 2 inches of snow accumulating in locations around 3000 ft
elevation. Thus, we have updated the Winter Storm Warning so that
it is in effect through 7 am Tuesday for elevations above 3000 ft.
Periods of heavy snow possible along with considerable travel
delays crossing the passes. By the time the storm wraps up on
Tuesday, total accumulations of 4-9 inches are expected with
12-16 inches along the crest.

Radar is showing convective precipitation across interior NorCal.
Much of it is currently along the Interstate 5 corridor and the
overall movement of this system is showing that those storms could
rotate into the Sierra this evening.

Flash flood watch continues for possible impacts on the burn
scars from heavy rain. So far, we have not heard any reports of
problems at the burn scars, but we continue to monitor radar in
case heavier showers move into those areas.

Showers expected to diminish by early Tuesday setting the stage
for some cold overnight temperatures across the region. The
northern half of the Sacramento Valley may clear out enough
tonight for some frost, and more widespread frost will be possible
throughout the valley on Tuesday night and early Wednesday. Drier
weather by Tuesday afternoon onward with slight warming through
Thursday.  JBB

&&
.EXTENDED DISCUSSION (Friday THROUGH Monday)

Dry weather expected over Interior NorCal Friday and Saturday as a
broad upper trough slowly sags southward over the Pacific NW,
gradually weakening the upper ridge over CA. Temperatures expected
to be near normal. Model solutions diverge late in the forecast
period with the EC bringing a sharp (more amplified) trough across
the area Sunday, while the GFS maintains a flat, straight line
west-southwest upper flow. We favored the EC and kept a chance of
showers in the forecast. By Monday night, the EC brings in a
stronger trough into NW CA. The GFS also has a trough, but it is
roughly 12 hrs slower. The good news is that these storms are
coming from the colder source region of the Northern Pacific, thus
keeping snow levels at decent elevations with snow at pass levels
or below.      JClapp

&&

.AVIATION...

DISTURBANCE MOVING THROUGH NORCAL WILL CAUSE SHOWERS AND
THUNDERSTORMS THROUGH 10 PM. VIS BRIEFLY DOWN TO 2SM AND CEILINGS
TO 1000 FEET IN STRONGEST SHOWERS AND STORMS. GENERAL CEILINGS
AROUND 3000 FEET. SNOW LEVELS ARE LOWERING TO 2500 FEET AT
TIMES. SHOWER ACTIVITY WILL DIMINISH AFTER MIDNIGHT.

&&

.STO Watches/Warnings/Advisories...
Winter Storm Warning until 7 AM PST Tuesday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Flash Flood Watch until 9 PM PST this evening for Clear
Lake/Southern Lake County-Motherlode-Southern Sacramento Valley-
West Slope Northern Sierra Nevada.

Frost Advisory from 3 AM to 9 AM PST Tuesday for Central
Sacramento Valley-Clear Lake/Southern Lake County-Northern
Sacramento Valley.

Winter Weather Advisory until midnight PST tonight for Mountains
Southwestern Shasta County to Northern Lake County.

&&

In the hours before

Local storm report, Nov 9, 3:25 PM PST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
325 PM PST MON NOV 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY SNOW       2 ESE CAMINO            38.72N 120.63W
11/09/2015  M1.0 INCH        EL DORADO          CA   TRAINED SPOTTER

            ELEVATION 3120 ONE INCH ON THE GROUND
            OBSERVER LOCATION CAMINO.

&&

JP
Local storm report, Nov 9, 3:40 PM PST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
340 PM PST MON NOV 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HEAVY SNOW       DE SABLA POWERHOUS      39.87N 121.63W
11/09/2015  M2.0 INCH        BUTTE              CA   PUBLIC

            2 INCHES ON THE GROUND ELEVATION 2700 FEET

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Nov 9, 3:42 PM PST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
342 PM PST MON NOV 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HEAVY SNOW       STIRLING CITY           39.91N 121.53W
11/09/2015  M2.0 INCH        BUTTE              CA   CO-OP OBSERVER

            2 INCHES ON THE GROUND ELEVATION 3500 FEET

&&

JP
Local storm report, Nov 9, 3:44 PM PST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
344 PM PST MON NOV 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HEAVY SNOW       POLLOCK PINES           38.75N 120.57W
11/09/2015  M1.0 INCH        EL DORADO          CA   PUBLIC

            ONE INCH ON THE GROUND ELEVATION 3700 FEET

&&

JP
Local storm report, Nov 9, 4:02 PM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
402 PM PST MON NOV 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 WSW WALNUT GROVE      38.23N 121.56W
11/09/2015  E0.25 INCH       SACRAMENTO         CA   TRAINED SPOTTER

            BRIEF PERIOD OF SMALL HAIL.

&&

IDM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:30 AM PSTFrost AdvisorySTO25 hr

Nearby

Tornado Warnings in California, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.